To the Editor.—
In regard to an editorial1 and two articles,2,3 in the October 1990 issue of the ARCHIVES, as well as related literature on the matter,4 we would like to comment on our experience in the treatment of the eosinophilia-myalgia syndrome (EMS).Since October 1989, we have seen 12 patients with EMS, ranging in age from 34 to 82 years, who developed the syndrome after 1 month to 12 years of tryptophan—containing product intake. In 11 patients, the most prominent manifestations were weight loss, fatigue, malaise, diffuse generalized myalgia with predominantly proximal weakness, and wasting, as well as numbness, paresthesia, a transient maculopapular rash, and scleroderma like changes of the face, trunk, limbs, and the esophagus. It is noteworthy to mention that seven patients developed a clinical picture indistinguishable from idiopathic progressive systemic sclerosis, as opposed to other reports.5 All but one, who developed a
Martínez-Osuna P, Espinoza LR. On the Treatment of the Eosinophilia-Myalgia Syndrome. Arch Intern Med. 1991;151(6):1239. doi:10.1001/archinte.1991.00400060145040
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.